Bad amount of drugs causes overdose spike in Philly area over weekend, officials say

Bad amount of drugs causes overdose spike in Philly area over weekend, officials say

What to know

  • More than 100 people were hospitalized in the Philadelphia area over the weekend because of a bad batch of medication, according to health officials.

  • Officials say Philadelphia area hospitals saw a sudden increase in patients suffering from poor drug reactions between Friday and Saturday.

  • Officials say the drug that causes the hospitalizations may be a batch of heroin called "Santa Muerte" or "the holy death".

More than 100 people were hospitalized in the Philadelphia area over the weekend because of a bad batch of medication, according to health officials.

Officials say Philadelphia area hospitals saw a sudden increase in non-fatal overdoses of drugs between Friday and Saturday. Philadelphia Health Commissioner Tom Farley said the cluster was the largest he had seen in two years as head of the city's health department.

"Over a weekend, we could expect 20 to 25 people to come," Dr. Farley. "Getting 100 like that is much bigger than normal."

Farley says it's unclear if the responsible substance is heroin, fentanyl, or something else. Health officials are still waiting for results from tests of bags found in the hands of incoming patients.

Montgomery County officials say the drug may be "Santa Muerte," meaning "The Holy Death," a batch of heroin that has been adulterated with an anticholinergic. Sold on the street named "Perfect 10", the symptoms of the charge include agitation, pugnacity, delirium, dilated pupils, seizures and hot, red and red skin.

Officials warned first responders that patients who were overdosed in Santa Muerte are typically extremely combative and agitated when treated with the anti-opiate drug Narcan.

At least two female EMS workers in Philadelphia who responded to reported Friday overdoses were injured after being attacked by patients.

"This is an important lesson for anyone on how dangerous it is to buy and use drugs on the street," said Drs. Farley.

Despite the increase in overdoses, authorities said the batch did not cause a rise in drug-related deaths over the weekend.

The police and the Ministry of Health are currently warning people about the problem as they continue to work to confirm what the drug actually is. They expect to finish their tests this week.

,

Leave a comment

Send a Comment

Your email address will not be published. Required fields are marked *

This site uses Akismet to reduce spam. Learn how your comment data is processed.